Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 150, NWS Quad Cities, IA

September 11, 2000Clinton County, Iowa; Carroll County, Whiteside County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 11, 2000, 1:26 PM CDT for Clinton County, Iowa; Carroll County, Whiteside County, Illinois. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 11, 2000, 1:26 PM CDT (18:26 UTC)
Expired
Sep 11, 2000, 2:15 PM CDT
In force
49 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clinton County, IA, Carroll County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 55 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 1:50 PM CDTThunderstorm Wind 52 ECountywide, ILSeveral trees and limbs down throughout the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 1:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1636 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 111827
SVRMLI
IAC045-ILC015-195-111915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
126 PM CDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN EAST CENTRAL IOWA
  CARROLL COUNTY IN NORTHWEST ILLINOIS
  WHITESIDE COUNTY IN NORTHWEST ILLINOIS

* UNTIL 215 PM CDT

* AT 123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES
  SOUTHWEST OF BULGERS HOLLOW CAMP GROUND...OR 4 MILES NORTH OF
  CLINTON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   ALMONT BY 130 PM CDT.
   THOMSON BY 135 PM CDT.
   ARGO FAY BY 145 PM CDT.
   IDEAL BY 150 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY
EVENING FOR NORTH CENTRAL ILLINOIS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR
EASTERN I#OWA AND NORTHWEST ILLINOIS.

LAT...LON 4196 8967 4216 8976 4196 9040 4183 9035
          4179 9030 4181 9023 4185 9004

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 11:00 AM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 11, 11:00 AM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1100 AM CDT MON SEP 11 2000

...WILL DO AN 18Z SOUNDING...

JUST SENT UPDATE TO ZONES.  MOST SIGNIFICANT ADJUSTMENTS WAS TO REMOVE
LATE WORDING FOR THIS AFTERNOON NORTHERN HALF OF CWA FOR
THUNDERSTORMS.  LOOKS LIKE MORNING THUNDERSTORMS NORTH OF I80 WILL
LINGER INTO THE AFTERNOON.  THUNDERSTORMS ARE OCCURRING JUST EAST OF
STRONG CAP IN AREA OF SURFACE AND 850 MOISTURE CONVERGENCE.  WAS A
LITTLE CONCERNED THAT SEVERE WEATHER POTENTIAL MIGHT SET IN QUICKER
THAN EXPECTED WITH TSRA/CU DEVELOPING SW INTO NW MO THIS MORNING.
HOWEVER TSRA IS NOT SUSTAINING ITSELF APPARENTLY DUE TO STRONG CAP
INDICATED ON LAPS.   CONTINUED THE LATE WORDING FOR SEVERE POTENTIAL
THINKING THAT VERY UNSTABLE AIRMASS WILL HAVE TO WAIT FOR FRONT TO
NEAR BEFORE SEVERE TSRA DEVELOP.  LITTLE CONCERNED ABOUT MAX TEMPS THIS
AFTERNOON  WITH STRONG MIXING...WAA AND COMPRESSIONAL HEATING.  HELD
ONTO MID 90S MOST AREAS FOR NOW AND BUMPED UP TEMPS A NOTCH NORTHWEST.
WILL HAVE TO KEEP AN EYE ON TEMPS SOUTH AND WEST THOUGH FOR FURTHER
UPDATES.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

DLF

In the hours before

Special weather statement, Sep 11, 11:59 AM CDT, 1 hour 27 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-120930-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1159 AM CDT MON SEP 11 2000

...SEVERE WEATHER LOOKING LIKELY THIS AFTERNOON/EVENING...

A STRONG...EARLY AUTUMN COLD FRONT WILL MOVE ACROSS THE AREA THIS
EVENING. THE FRONT WILL FIRE A LINE OF THUNDERSTORMS BY MID AFTERNOON
ACROSS CENTRAL IOWA WHICH WILL MOVE EAST OVER EASTERN IOWA AND THEN INTO
NORTHWESTERN ILLINOIS BETWEEN LATE THIS AFTERNOON AND MIDNIGHT TONIGHT.
SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH BY AFTERNOON AHEAD OF THE
FRONT TO CREATE WINDY CONDITIONS. TEMPERATURES WILL RISE WELL INTO THE
90S BY MID AFTERNOON WITH POSSIBLY NEAR RECORD HIGHS.

A SQUALL LINE IS EXPECTED TO DEVELOP ACROSS CENTRAL IOWA THIS AFTERNOON
AND MOVE EAST INTO EASTERN IOWA...NORTHWEST ILLINOIS...AND FAR
NORTHEAST MISSOURI. THE MAIN THREAT WITH THE SQUALL LINE SHOULD BE
DAMAGING WINDS OF 60 MPH OR HIGHER AND HAIL UP TO THE SIZE OF GOLF
BALLS. HOWEVER ISOLATED TORNADOES CANNOT BE RULED OUT WITH THE SQUALL
LINE.

A BIGGER CONCERN IS FOR THE POTENTIAL DEVELOPMENT OF SUPERCELL
THUNDERSTORMS AHEAD OF THE SQUALL LINE. THE EXTREMELY UNSTABLE
ATMOSPHERE COMBINED WITH SUFFICIENT WIND SHEAR MAY RESULT IN THE
DEVELOPMENT OF TORNADIC SUPERCELLS.

AT THIS TIME...THE ENTIRE AREA HAS THE RISK FOR SEVERE WEATHER BETWEEN
3 PM AND 10 PM...WITH THE MOST LIKELY TIME OF INITIAL DEVELOPMENT
BETWEEN 4 AND 5 PM. AREAS ALONG AND NORTH OF INTERSTATE 80 MAY
EXPERIENCE MORE SIGNIFICANT AND WIDESPREAD SEVERE WEATHER. ADDITIONALLY
...ISOLATED SEVERE STORMS CAN BE EXPECTED NORTH OF HIGHWAY 30 THROUGH
OUT THE AFTERNOON.

SPOTTER ACTIVATION WILL BE NEEDED LATER THIS AFTERNOON AND INTO THE
EVENING HOURS.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 9:15 AM CDTSevere Thunderstorm WarningDVNClinton, Jackson30 min
Sep 11, 4:43 PM CDTSevere Thunderstorm WarningDVNDubuque32 min
Sep 11, 5:05 PM CDTTornado WarningDVNDubuque25 min
Sep 11, 5:14 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa, Johnson, Linn46 min
Sep 11, 5:19 PM CDTSevere Thunderstorm WarningDVNDubuque41 min
Sep 11, 5:41 PM CDTSevere Thunderstorm WarningDVNKeokuk49 min
Sep 11, 5:53 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jones67 min
Sep 11, 5:54 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa, Johnson, Linn66 min
Sep 11, 6:22 PM CDTSevere Thunderstorm WarningDVNKeokuk, Washington68 min
Sep 11, 6:45 PM CDTSevere Thunderstorm WarningDVNJackson45 min
Sep 11, 6:57 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Scott48 min
Sep 11, 1:03 PM CDTSevere Thunderstorm WarningDVNStephenson27 min
Sep 11, 6:45 PM CDTSevere Thunderstorm WarningDVNStephenson45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.